Join 3,564 readers in helping fund MetaFilter (Hide)


The Rash, it actually doesn't burn!
June 1, 2010 6:48 PM   Subscribe

Crohn's disease, rash. WTF is it? You are not my dermatologist

...but my dermatologist is super booked, so I won't be seeing her for nearly a month and am curious if anyone else has this. I have Crohn's disease which is beaten into submission with 6-mercaptopurine. Starting a little bit last fall and into high gear this spring, if I get exposure to the sun for as little as 15 minutes in the afternoon, I get angry patchy rashes on my arms and the backs of my hands. Sometimes they get bumpy patches similar to poison ivy exposure. Unlike sunburn, these rashes don't hurt. Unlike poison ivy, these rashes don't itch except the slightest amount as the skin slowly heals. Unlike ecxema (which I do get as a tag-along with the Crohn's) these patches are not dry and flakey.

I have found little to corroborate this as an accurate depiction of a 6-MP side-effect and only one reference from a British medical journal that suggested wearing covering clothing and using sunscreen.

Bonus - I have had three moles that about the same time started to spontaneously bleed/scab (hence the call to the dermatologist).

So is this something that is seen under these circumstances?
posted by plinth to Health & Fitness (10 answers total)
 
I have a pretty similar thing but I am not taking any similar drugs. It was worse when I was on birth control pills and worse earlier in the season when I don't have a "base tan" or "base freckles" or whatever someone like me gets when they've been outdoors a bit. My doc/dermatologist called it a "sun allergy" and gave me the advice to stay out of the sun and/or put hydrocortisone cream on it if it itched [my rash would sometimes itch but not much and certainly not like poison ivy. Looking this up on wikipedia tells me that it has the slightly more medical sounding name Polymorphous light eruption. The Mayo clinic calls this sun sensitivity and has a photo which looks a little like what I get [mine is less severe]. More on Google Images [maybe NSFW]. Familiar?
posted by jessamyn at 7:01 PM on June 1, 2010


My Crohn's does end up giving me skin issues, though never a rash. I do get worse acne though during a flare up. If it's a mucous membrane, I've had problems. Sinuses, eyes, nose, mouth. Its a party. I would suggest asking your GI doc, I would imagine they've seen almost any side effect there could be out there. I also find that since I'm on immune suppressants plus already immunocomprimised, its easier for me to get other things, so perhaps its a generic rash that has taken advantage of your suppressed immune system too.
posted by gilsonal at 7:13 PM on June 1, 2010


Could it be Dermatitis Herpetiformis? It's an autoimmune disease that usually goes with a gluten intolerance and shows up as a rash. Since you have Crohn's is it possible you've got gluten intolerance too?

I'd say check with your gastroenterologist.
posted by TooFewShoes at 8:02 PM on June 1, 2010


Don't think it's Dermatitis Herpetiformis as the description includes the phrase "extremely itchy" whereas this is not itchy - certainly less so than a mosquito bite. It seems consistent with polymorphous light eruption.

Here's a large photo of my hand with a "small" rash (I say small because I took walks two days straight and after the second the back of my hand become one huge red patch).
posted by plinth at 2:53 AM on June 2, 2010


Tried worms?
posted by flabdablet at 3:08 AM on June 2, 2010


It doesn't look like erythema nodosum which is the 'classic' rash that you get with Crohn's.

I'd be going more towards a photosensitivity reaction - this eMedicine article gives an overview of the different types of skin reaction you can get. It might be allergic, as mentioned in that article, which would be why it's not listed as a common reaction.
posted by Coobeastie at 4:02 AM on June 2, 2010


IANYD but sounds sort of like Henoch-Schonlein purpura insofar as you have stomach problems and a strange "rash" on the extremities that doesn't burn. If you're sure the sun brings this on, then it's probably not HSP.
posted by Brodiggitty at 5:35 AM on June 2, 2010


I would see your gastroenterologist -- I think it might be the skin rash 6-MP side effect. 6-MP is a nasty drug :( - I got pancreatitis from it.
posted by majikstreet at 2:51 PM on June 2, 2010


During my last massive Crohn's flare, I had no intestinal problems at all -- just a massive bout of arthritis and daily batches of hives on my arms, hands, legs, and sometimes my lower back. The hives would appear mid-afternoon, get nice and dark by the evening, and fade away by morning, only to repeat the next day. The hives were worse if I got sun exposure, but appeared every day whether I got some sun or not.

According to my Gastroenterologist and my Dermatologist (and the Rheumatologist I also visited), Crohn's can appear on the skin in many mysterious ways -- not just erythema nodosum, but also in forms like hives, or acne, or various other rashes. They labeled it hypersensitive urticaria, and couldn't nail it down specifically to any cause other than "probably the Crohn's". So your rash may be a sign of your Crohn's flaring (even if you don't have intestinal symptoms), or a reaction to the 6-MP, or both. Can you get in to see your Gastroenterologist before your Dermatologist? Maybe they can re-evaluate your meds.

For me, it took almost a year of azathioprine + Cimzia to get the hives to completely go away. Although after the first month on both therapies, the rashy area shrunk down to just my right hip. But for the next ten months or so, every evening, there they were -- a few small daily weals. Crohn's is some fun, messed-up stuff.
posted by themissy at 4:47 PM on June 5, 2010


Polymorphous light eruption for the win.
posted by plinth at 8:32 AM on June 30, 2010


« Older Can you recommend any Oakland ...   |  What is the tactile function o... Newer »
This thread is closed to new comments.